Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Extreme Fatigue & other side effects, are they related?
Oct 22, 2001

Dr Franscino,

Is it common to experience a wide range of side effects even though my viral load is un-detectable and CD4 is 550? I have been taking epivir, zerit & sustiva for the past two years. Prior to the sustiva, I was taking viracept which we discontinued due to diarrhea & lipodystrophy.

The problem: extreme fatigue! I require daily naps after work and a minimum of 10 hours of sleep each night. My blood pressure is high, cholesterol is 240, (vegetarian since 1994) aches in legs and lower back, and have very fragile bones. I have broken 7 bones in the past 3 years (hands, feet and ankle).

My doctor has tested me for thyroid problem, anemia, hepatitis A,B,C, & completed a gallium scan - all with good results.

Doc has referred me to radiology for a bone density test and to endocrinlogist. What will they be looking for and are these side effects related to drug treatment or HIV itself.

I have been postive for 12 years and started meds in 1997. I eat well, love to exercise, when I can (the latest break of my ankle has me out of commission for months) but have become discouraged by the extreme fatigue. The fatigue has been an issue since the beginning of the year.

The lipodystrophy is also troublesome. My abdomen is larger than my bony hips and butt. Anxious co workers are knitting booties - except there is no baby! For a 30 year old female this is difficult.

What can I expect from the endocrinologist and when will this fatigue subside?

Hope you can answer this and thanks for this valuable tool.

Thank you, Faith

Response from Dr. Frascino

Hello Faith,

Drug efficacy - the ability of the drug to do what it's supposed to do, like control dandruff or decrease HIV replication - and drug toxicity - unintentional and often unwanted drug side effects - are 2 very different things and quite independent of each other. In other words, it's indeed possible to have a drug combination that works very well to control your HIV virus but is also causing all sorts of undesirable side effects.

A thirty-year-old woman should not be breaking 7 bones in the past 3 years, unless of course you're a member of the World Wrestling Federation. Frequent fractures could mean that you have osteoporosis ("thin bones"). That's why your doctor has ordered the bone density test and referred you to the endocrinologist. Could this be HIV drug-related? Yes, it is a possibility. We are still learning about a variety of bone diseases from osteopenia to osteoporosis to aseptic necrosis that are popping up with greater frequency in HIV-positive folks on potent antiretroviral medications. We still have much to learn about this new complication of HIV and long-term therapy. The bone density test and endocrinologist are good places to start. There are some medical interventions that might be quite helpful for you.

Your other symptoms could also be drug-induced. Hypertension (high blood pressure) has been noted on some protease inhibitors. Metabolic (lipid abnormalities, like high cholesterol) and morphologic (lipodystrophy) changes have been linked to a variety of factors, including potent antiretroviral drugs. There are also other contributing factors, including genetic predisposition, gender, age, etc., which are probably also playing a role in the development of these conditions. Check in on our treatment and side effects forums for more information on these topics.

Fatigue is the most common complaint of all of us living with this very pesky virus. Fatigue is not a disease, but rather a symptom of an underlying problem or problems. In the setting of HIV disease, fatigue is often multifactorial. You and your doctor have ruled out some of the most common causes - anemia (perhaps the most common cause), low thyroid, hepatitis, opportunistic infections, etc.

So what could be the cause(s)?

1. Inadequate rest, sleep, diet, or exercise. You mention that you are a vegetarian. Are you getting enough protein in your diet (tofu, legumes, etc.)? Checking the adequacy of your diet with an HIV-knowledgeable nutritionist might be enlightening and helpful. You require 10 hours of sleep a night, but is your sleep restful, or are you tossing and turning? Having bad dreams? Sustiva can induce sleep disturbances. Exercise is going to be difficult with all your broken bones, but luckily, you enjoy this activity (the exercise not the bone breaking), so continue to do what you can now and advance your program when you are able. 2. Drug side effects. You mention that you've been on your current combo for 2 years, but that your fatigue problem didn't start until the beginning of this year (10 months ago). Did you start any medications, prescription or non-prescription, at that time? Allergy meds containing antihistamines are common culprits. 3. Psychological causes. Stress, anxiety, and depression are extremely common and often overlooked causes of fatigue. With your other problems - broken bones, lipodystrophy, co-workers knitting booties for non-existent babies, etc. - perhaps depression/anxiety might be a contributing factor. Consider seeing a counselor for an evaluation. 4. Hormonal problems. Your thyroid tested out fine. What about adrenal insufficiency?

So, don't give up faith, Faith. I think you are on the correct path with the bone density test and endocrinology referral. Talk with your HIV specialist about your fatigue. Check out the common causes I listed above. Considering your past medication history and your current excellent viral control with a non-detectable viral load and CD4 count of 550, you most likely have a variety of other potential options for effective potent antiretroviral therapy. After checking out the other potential causes, if it comes down to your current medications as the most likely significant cause, then a switch may well be worth a try.

Good luck. Let me know if you are still having troubles after trying the things I mentioned above.

Dr. Bob


Previous
Vitamin B12 injections
Next
Thanks and Donations

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement